Lake Superior, 2007

Marine Thunderstorm Wind in Lake Superior, September 21, 2007

September 21, 2007 · NWS MQT · 1 event in 1 county or zone

Severe thunderstorms produced damaging wind in Jacobsville along the Keweenaw Bay on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms produced damaging wind in Jacobsville along the Keweenaw Bay on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 21, 6:45 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 21, 6:45 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
745 PM EDT FRI SEP 21 2007

UPDATED AVIATION SECTION FOR 00Z TAFS

.SYNOPSIS...
19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS DEPICTED A TROUGH
EXTENDING FROM MANITOBA INTO THE EASTERN DAKOTAS...WITH SW
FLOW AHEAD OF IT INTO ONTARIO AND THE WESTERN GREAT LAKES. AT THE
BASE OF THE TROUGH WAS A PRETTY IMPRESSIVE SHRTWV...WITH 500MB
HEIGHT FALLS AT 12Z OF 70 DAM AT BIS. IMMEDIATELY AHEAD OF THE
SHRTWV...THERE IS A 120 KT JET AROUND 200MB PER RUC ANALYSIS
STRETCHING FROM INTERNATIONAL FALLS MN TO WATERTOWN SD. AHEAD OF THE
JET...ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS CENTRAL MN
NORTHERN WI INTO UPPER MICHIGAN THIS MORNING...IN AN AREA OF STRONG
850MB THETA-E ADVECTION AND 850MB MOISTURE CONVERGENCE ON THE NOSE
OF A 40KT LOW LEVEL JET. SOUTHERLY FLOW INCREASING DOWNSTREAM OF THE
SHRTWV TROUGH...ALONG WITH DAYTIME HEATING MIXING THE LOW LEVEL JET
SOME...HAS ALLOWED FOR A WEAKENING AND NORTHWARD LIFTING OF THE
CONVECTION. MUCH OF IT IS NOW LOCATED OVER NORTHEAST LAKE SUPERIOR.
VISIBLE SATELLITE IMAGERY SHOWS PARTLY SUNNY SKIES ACROSS UPPER
MICHIGAN INTO THE EASTERN 2/3 OF WISCONSIN...WHILE SOME 3000-4000 FT
STRAUTS IS SPREADING IN FROM WESTERN WI. THIS STRATUS IS FORMING
BELOW A CAP OBSERVED ON THE 17Z MPX SOUNDING. THE PARTIAL CLEARING
HAS ALLOWED TEMPERATURES TO CLIMB INTO THE UPPER 70S TO LOW 80S
ACROSS MUCH OF UPPER MICHIGAN INTO WISCONSIN. IN ADDITION...
DEWPOINTS HAVE CLIMBED INTO THE MID 60S...PERHAPS AIDED BY THE RAIN
THIS MORNING. THIS WARMER AND MORE HUMID AIR IS LOCATED IN THE WARM
SECTOR OF A 994 MB LOW JUST NE OF INTERNATIONAL FALLS MN. COLD FRONT
ASSOCIATED WITH THE LOW STRETCHES SW THROUGH DLH AND DOWN TO MSP.
SHOWERS AND THUNDERSTORMS HAVE FIRED ALONG THE FRONTAL BOUNDARY FROM
NEAR MOOSE LAKE MN NORTHWARD AND FROM ROCHESTERN MN TO EAU CLAIRE
WI. THESE STORMS HAVE FORMED WHERE THE UPPER TROUGH FORCING HAS
MANAGED TO COOL THE CAP ENOUGH TO ALLOW WARMER AIR PARCELS NEAR THE
SURFACE TO RISE TO THE TROPOPAUSE. GUSTS MAINLY IN THE LOW 30S KT
HAVE BEEN REPORTED BEHIND THE FRONT...AIDED BY A 2 MB/HR PRESSURE
RISE OVER WESTERN MN. FINALLY...ANOTHER UPPER TROUGH CAN BE SEEN
DROPPING THROUGH BRITISH COLUMBIA WITH AN UPPER LOW OFF THE COAST OF
CALIFORNIA.

&&

.SHORT TERM (TONIGHT)...
UPPER LEVEL TROUGH APPROACHING WESTERN MN IS PROGGED TO MOVE QUICKLY
ACROSS UPPER MICHIGAN TONIGHT...REACHING EASTERN ONTARIO BY 12Z SAT.
IN FACT...THE TROUGH DEEPENS...WITH 500MB HEIGHT FALLS OF 200-220
DAM OVER LAKE SUPERIOR BETWEEN 18Z-06Z. THE LIFTING AND DEEPENING OF
THE TROUGH WILL CAUSE THE SURFACE LOW TO STRENGTHEN SIGNIFICANTLY...
REACHING 977MB OVER SOUTHERN JAMES BAY AT 12Z SAT. WARM ADVECTION
PERSISTING AHEAD OF THE TROUGH...LIKELY INCREASING DUE TO THE
DEEPENING OF THE SURFACE LOW...SHOULD CONTINUE TRANSPORTING UNSTABLE
AIR LOCATED OVER WISCONSIN INTO THE AREA. AS THE COLD FRONT AND
UPPER LEVEL HEIGHT FALLS PUSH EAST...CAPPING OVER THE AREA WILL BE
ERODED...SUSTAINING THE LINE OF CONVECTION AS IT MOVES ACROSS.
LATEST MESOANLAYSIS DEPICTS 100MB MIXED LAYER CAPE VALUES OF 1500
J/KG OVER WESTERN WI WITH LITTLE CIN...AND THIS SHOULD MOVE INTO THE
CWA TOO. REGARDING SEVERE POTENTIAL...THIS LOOKS REALLY GOOD WITH
0-6KM SHEAR OF 50-60 KT AND THE CAPE AVAILABLE. BOTH OF THESE WOULD
SUPPORT ORGANIZED SEVERE STORMS. 50-55 KT WINDS ABOUT 2000-3000 FT
ABOVE THE SURFACE SUGGESTS MOSTLY A DAMAGING WIND EVENT. HOWEVER...
0-3KM SRH HELICITY VALUES OF 300 M2/S2 AND 0-1KM SRH HELICITY VALUES
OF 200 M2/S2 SUGGEST THAT IF ANY STORMS FIRE AHEAD OF THE MAIN
LINE...THAT SUPERCELLS WITH TORNADOES ARE POSSIBLE. 20Z DAY 1
OUTLOOK CONTINUES WITH A MODERATE RISK OVER THE CENTRAL PORTION OF
THE CWA WITH SLIGHT RISKS ELSEWHERE. A TORNADO WATCH HAS ALSO BEEN
ISSUED FOR THE WEST HALF OF THE CWA. AFTER THE FRONT PASSES...THE
STRONG PRESSURE RISES COMBINED WITH A TIGHT PRESSURE GRADIENT AND
COOL AIR ADVECTION SHOULD SUPPORT GUSTS UP TO 50 KT OVER THE
KEWEENAW FROM THE WSW TO W...PER MOMENTUM TRANSFER ON NAM SOUNDINGS.
THUS THE GOING HIGH WIND WARNING AND ADVISORIES STILL SEEM
REASONABLE.  LIGHTER BUT STILL BREEZY WINDS ARE EXPECTED
ELSEWHERE...SO ALTHOUGH THE SKIES MIGHT BE CLEARING OUT...THE WINDS
WILL KEEP TEMPERATURES FROM RADIATING. KEPT THE COOLEST TEMPERATURES
IN GOGEBIC COUNTY DUE TO ADVECTION OF LOWER READINGS.

.LONG TERM (SAT THROUGH NEXT FRI)...
SAT THROUGH TUE...A LOW PRESSURE SYSTEM DEVELOPING OVER THE NORTHERN
PLAINS ON SUNDAY WILL DRAG A COLD FRONT ACROSS OUR CWA ON MONDAY
AFTERNOON AND EVENING. THE TIMING OF THE FRONT IS NOT ENTIRELY
AGREED UPON BETWEEN ALL MODELS...BUT ALL SEEM TO EXIT THE SYSTEM
FROM OUR CWA BY 12Z TUE. THE NAM IS THE QUICKEST (ALTHOUGH ONLY GOES
OUT TO 12Z MON) AND THE 12Z ECMWF IS THE SLOWEST. THE UKMET AND GFS
ARE SOMEWHERE IN BETWEEN. ONLY CHANGE MADE WITH GOING FCST WAS TO
MOVE CHC TSRA OVER WEST AND CENTRAL CWA 6 HRS EARLIER (NOW 12Z-00Z
MON) AND INCREASE POPS TO 50 PERCENT. GFS SHOWS PRECIPITABLE WATER
UP TO 1.9 INCHES MONDAY AFTERNOON AND EVENING.

TUE NIGHT THROUGH FRIDAY...IN THE WAKE OF THE COLD FRONT...HIGH
PRESSURE WILL SETTLE INTO THE WESTERN GREAT LAKES AREA. KEPT CLOUDY
SKIES LINGERING UNTIL WED MORNING DUE TO ADDITIONAL 500MB VORTICITY
ADVECTION. A SFC TROUGH EXTENDING FROM A SFC LOW OVER HUDSON BAY
WILL TRACK ACROSS LAKE SUPERIOR THU MORNING. ADDED SCHC SHOWERS AND
INCREASED CLOUD COVER ACROSS NORTHERN LAKE SUPERIOR AND TIP OF
KEWEENAW TO ACCOUNT FOR THE POSSIBILITY OF FROPA PCPN. DID NOT MAKE
MAJOR CHANGES TO THE REST OF THE FORECAST. THE REMAINING EXTENDED
LOOKS QUIET AND THE NEXT SYSTEM TO WATCH FOR WILL BE A LOW PRES
SYSTEM ENTERING OUR CWA FRI NIGHT AND SAT.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH THE TAF
SITES VERY EARLY IN THE PERIOD...LIKELY EAST OF THEM BY 02Z.
CONTINUED TO MENTION GUSTS TO AT LEAST 40 KT WITH THE SQUALL LINE AS
PRESSURES MAY RISE QUICKLY WITHIN AND IMMEDIATELY BEHIND THE LINE. A
REPORT FROM FREDA RIGHT BEHIND THE LINE HAD 44 MPH WINDS. THE STORMS
ARE ORIENTED ALONG A COLD FRONT THAT STRETCHES FROM A DEEPENING LOW
OVER NORTHERN ONTARIO SOUTHWARD INTO CENTRAL WI. BEHIND THE FRONT
AND INTO SAT...THE MAIN CONCERN IS WIND AS CLEAR SKIES CURRENTLY
OCCURRING OVER MUCH OF MN MOVE INTO UPPER MICHIGAN. BEHIND THE
FRONT...VERY WINDY CONDITIONS ARE EXPECTED TO CONTINUE AT CMX...DUE
TO RAPIDLY RISING PRESSURE...A TIGHT PRESSURE GRADIENT AND COOL AIR
MOVING IN. AT SAW...A WEAKER PRESSURE GRADIENT COMBINED WITH LESS OF
A PRESSURE RISE WILL RESULT IN BREEZY BUT LESSER WIND SPEEDS THAN
CMX TONIGHT. BOTH SITES WILL SEE WINDS DIMINISH ON SAT AS A RIDGE OF
HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FCST ISSUANCE)...

LOW PRESSURE NE OF INTERNATIONAL FALLS WILL CONTINUE DEEPENING
TONIGHT AS IT HEADS TOWARDS JAMES BAY. SOUTHERLY GALES REMAIN
POSSIBLE ON BOTH HALVES OF LAKE SUPERIOR THIS EVENING...THOUGH MOST
OF THIS WIND WILL BE EXPERIENCED ON HIGHER PLATFORMS. AFTER THE COLD
FRONT ASSOCIATED WITH THE LOW PASSES...WINDS SHOULD INCREASE QUICKLY
TO 40-45 KT ACROSS LAKE SUPERIOR. AS COLD AIR CONTINUES TO FILTER IN
OVERNIGHT...THERE IS A POSSIBILITY FOR WINDS TO INCREASE TO 50 KT ON
EASTERN LAKE SUPERIOR. EXPECT WINDS TO GRADUALLY SUBSIDE ON SAT ON
LAKE SUPERIOR...WITH WINDS FALLING BELOW 20 KT BRIEFLY SAT NIGHT AS
A RIDGE OF HIGH PRESSURE CROSSES. LOOK FOR THE HIGH TO DRIFT TO LAKE
HURON ON SUN...RESULTING IN 15 TO 25 KT SOUTHERLY WINDS AGAIN ON
LAKE SUPERIOR LATE SUN INTO MON MORNING. A LOW PRESSURE LIFTING NE
FROM THE NORTHERN PLAINS INTO NORTHERN ONTARIO WILL BRING ANOTHER
COLD FRONT ACROSS LAKE SUPERIOR LATE MON...WITH WINDS SHIFT TO THE
NW NEAR 20 KT LATE MON NIGHT INTO TUE. HIGH PRESSURE BUILDING SOUTH
OF LAKE SUPERIOR FROM THE PLAINS WILL ALLOW WINDS TO DROP BELOW 20
KT TUE NIGHT INTO WED.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 HIGH WIND WARNING FROM UNTIL 2 AM EDT SAT MIZ001-003.
 WIND ADVY UNTIL MIDNIGHT EDT FRI NIGHT MIZ006-007-085.
 WIND ADVY UNTIL 11 PM EDT FRI MIZ002-004-005-084.
 WIND ADVY UNTIL 7 PM CDT FRI MIZ009.
 GALE WARNING W HALF LAKE SUPERIOR THIS AFTN INTO TONIGHT.
 GALE WARNING E HALF LAKE SUPERIOR THIS AFTN INTO SAT.

&&

SYNOPSIS/SHORT TERM...AJ
LONG TERM...MRC
AVIATION/MARINE...AJ
Hazardous weather outlook, Sep 21, 3:38 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
438 PM EDT FRI SEP 21 2007

MIZ001>005-009>012-084-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC-
IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
438 PM EDT FRI SEP 21 2007 /338 PM CDT FRI SEP 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS...SOME SEVERE...WILL DEVELOP AHEAD OF AND
ALONG A COLD FRONT AND TRACK EASTWARD ACROSS UPPER MICHIGAN THIS
EVENING. EXPECT THE FRONT TO REACH IRONWOOD AND HOUGHTON BETWEEN 5
AND 7 PM EDT...THEN SHIFT EASTWARD INTO CENTRAL UPPER MICHIGAN BY
10 PM EDT. DAMAGING WINDS...ALONG WITH LARGE HAIL AND HEAVY RAIN
ARE EXPECTED WITH THE SEVERE STORMS. ISOLATED TORNADOES MAY ALSO
OCCUR...ESPECIALLY WITH ANY STORMS THAT FORM AHEAD OF THE COLD
FRONT. LOOK FOR SEVERE THUNDERSTORMS TO END BY MIDNIGHT.

WIND GUSTS TO 45 MPH ARE EXPECTED OVER THE NORTH HALF OF UPPER
MICHIGAN THROUGH LATE AFTERNOON. WEST WIND GUSTS TO 60 MPH ARE
POSSIBLE OVER THE KEWEENAW LATE THIS AFTERNOON INTO THIS EVENING.
PLEASE SEE THE LATEST NON PRECIPITATION WEATHER STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LSZ221-241>248-263-264-221200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
438 PM EDT FRI SEP 21 2007 /338 PM CDT FRI SEP 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT THROUGH SATURDAY WITH SOUTH GALES
SHIFTING TO WEST GALES LATE THIS AFTERNOON AND THIS EVENING.
WIND GUSTS TO 45 KNOTS ON THE WEST HALF AND GUSTS TO 50 KNOTS ON THE
EAST HALF ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

LMZ221-248-262-221200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
438 PM EDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP AHEAD OF AND ALONG A COLD
FRONT THIS EVENING. SOME OF THE STORMS MAY PRODUCE HIGH WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MIZ006-007-013-014-085-221200-
ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
438 PM EDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS...SOME SEVERE...WILL DEVELOP AHEAD OF AND
ALONG A COLD FRONT AND TRACK EASTWARD ACROSS UPPER MICHIGAN THIS
EVENING. EXPECT THE FRONT TO REACH CENTRAL UPPER MICHIGAN BY 10 PM
EDT. DAMAGING WINDS...ALONG WITH LARGE HAIL AND HEAVY RAIN ARE
EXPECTED WITH THE SEVERE STORMS. ISOLATED TORNADOES MAY ALSO
OCCUR...ESPECIALLY WITH ANY STORMS THAT FORM AHEAD OF THE COLD
FRONT. LOOK FOR SEVERE THUNDERSTORMS TO END BY 2 AM EDT.

WIND GUSTS TO 45 MPH ARE EXPECTED OVER THE NORTH HALF OF UPPER
MICHIGAN EARLY THIS EVENING. PLEASE SEE THE LATEST NON
PRECIPITATION WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

MRC/ROLFSON

In the hours before

Local storm report, Sep 21, 5:28 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
628 PM EDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     6 N IRONWOOD            46.54N 90.15W
09/21/2007  M70 MPH          GOGEBIC            MI   AWOS

&&

AJ
Special weather statement, Sep 21, 5:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
653 PM EDT FRI SEP 21 2007

MIZ001-220000-
KEWEENAW-
653 PM EDT FRI SEP 21 2007

...SIGNIFICANT WEATHER ALERT FOR KEWEENAW COUNTY UNTIL 800 PM EDT...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF WINDIGO...OR 46 MILES EAST
OF GRAND MARAIS.  THIS STORM WAS MOVING NORTHEAST AT 55 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINDIGO.
  ROCK HARBOR.

IF ON LAKE SUPERIOR...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON

The radar

The Marquette radar (KMQT), 82 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Keweenaw Bay and Huron Bay Lwr Ent Lt to Portage Lake to Huron Is Mi

When
September 21, 6:50 PM EST to 6:52 PM EST
Where
Keweenaw Bay and Huron Bay Lwr Ent Lt to Portage Lake to Huron Is Mi forecast zone, 1 mi E of Keweenaw Lwr Ent Lt
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.970, -88.409

Five nine-inch diameter trees blown down in Jacobsville.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59033.